Alert archive / Tennessee / High Wind Warnings in 2025
High Wind Warning 5, NWS Morristown, TN
NWS Morristown, TN issued this high wind warning at Apr 2, 2025, 11:52 AM EDT for 4 counties in Tennessee. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2025, 11:52 AM EDT (15:52 UTC)
- Expired
- Apr 3, 2025, 11:00 AM EDT
- In force
- 23 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Cocke County, TN, Greene County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 31 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.9 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -387 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 352 m²/s²
- 0-3 km storm-relative helicity
- 471 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
707 WWUS74 KMRX 021552 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1152 AM EDT Wed Apr 2 2025 TNZ041-043-072-074-030915- /O.UPG.KMRX.WI.Y.0011.000000T0000Z-250403T1200Z/ /O.NEW.KMRX.HW.W.0005.250402T1552Z-250403T1500Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Elkmont, Cades Cove, Cedar Creek, Hartford, and Gatlinburg 1152 AM EDT Wed Apr 2 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 11 AM EDT THURSDAY... * WHAT...South winds 20 to 40 mph with gusts up to 70 mph. * WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier Smoky Mountains, and Southeast Greene Counties. * WHEN...Until 11 AM EDT Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ TNZ012-013-035-081-082-098-030000- /O.CON.KMRX.WI.Y.0011.000000T0000Z-250403T0000Z/ Scott TN-Campbell-Morgan-Sequatchie-Bledsoe-Marion- Including the cities of Caryville, Lone Oak, Cartwright, La Follette, Palio, Slick Rock, Whitwell, Haletown (Guild), Royal Blue, Huntsville, High Point, Powells Crossroads, Martin Springs, Norma, Cagle, Fincastle, Mount Crest, Oneida, Jasper, Elgin, White Oak, Pine Orchard, Elk Valley, Big South Fork National, Pikeville, South Pittsburg, Old Cumberland, Jellico, Dunlap, Monteagle, Melvine, Brayton, Smokey Junction, and Petros 1152 AM EDT Wed Apr 2 2025 /1052 AM CDT Wed Apr 2 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... * WHAT...South winds 15 to 30 mph with gusts up to 40 mph. * WHERE...Bledsoe, Campbell, Marion, Morgan, Scott TN, and Sequatchie Counties. * WHEN...Until 8 PM EDT /7 PM CDT/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TNZ018-045-047-087-030915- /O.CON.KMRX.WI.Y.0011.000000T0000Z-250403T1200Z/ Johnson-Unicoi-Southeast Carter-Southeast Monroe- Including the cities of Mountain City, Trade, Doeville, Erwin, Unicoi, Hampton, Limestone Cove, Citico, Neva, Laurel Bloomery, Coker Creek, and Shady Valley 1152 AM EDT Wed Apr 2 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Johnson, Southeast Carter, Southeast Monroe, and Unicoi Counties. * WHEN...Until 8 AM EDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ DH
2 follow-up statements
406 WWUS74 KMRX 030101 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 901 PM EDT Wed Apr 2 2025 TNZ041-043-072-074-030915- /O.CON.KMRX.HW.W.0005.000000T0000Z-250403T1500Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Gatlinburg, Elkmont, Cades Cove, Cedar Creek, and Hartford 901 PM EDT Wed Apr 2 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THURSDAY... * WHAT...South winds 20 to 40 mph with gusts up to 70 mph. * WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier Smoky Mountains, and Southeast Greene Counties. * WHEN...Until 11 AM EDT Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ TNZ018-045-047-087-030915- /O.CON.KMRX.WI.Y.0011.000000T0000Z-250403T1200Z/ Johnson-Unicoi-Southeast Carter-Southeast Monroe- Including the cities of Erwin, Trade, Doeville, Shady Valley, Laurel Bloomery, Hampton, Mountain City, Coker Creek, Neva, Limestone Cove, Citico, and Unicoi 901 PM EDT Wed Apr 2 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THURSDAY SOUTHERN APPALACHIAN MOUNTAINS... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Johnson, Southeast Carter, Southeast Monroe, and Unicoi Counties. * WHEN...Until 8 AM EDT Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CM
186 WWUS74 KMRX 030723 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 323 AM EDT Thu Apr 3 2025 TNZ041-043-072-074-031500- /O.CON.KMRX.HW.W.0005.000000T0000Z-250403T1500Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Cades Cove, Gatlinburg, Cedar Creek, Elkmont, and Hartford 323 AM EDT Thu Apr 3 2025 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING... * WHAT...South winds 20 to 40 mph with gusts up to 70 mph. * WHERE...Blount Smoky Mountains, Cocke Smoky Mountains, Sevier Smoky Mountains, and Southeast Greene Counties. * WHEN...Until 11 AM EDT this morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ TNZ018-045-047-087-031200- /O.CON.KMRX.WI.Y.0011.000000T0000Z-250403T1200Z/ Johnson-Unicoi-Southeast Carter-Southeast Monroe- Including the cities of Unicoi, Coker Creek, Neva, Citico, Trade, Mountain City, Doeville, Erwin, Hampton, Laurel Bloomery, Limestone Cove, and Shady Valley 323 AM EDT Thu Apr 3 2025 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING SOUTHERN APPALACHIAN MOUNTAINS... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph Southern Appalachian Mountains. * WHERE...Johnson, Southeast Carter, Southeast Monroe, and Unicoi Counties. * WHEN...Until 8 AM EDT this morning. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ BW
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Apr 2, 10:27 AM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 2, 10:27 AM EDT, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1027 AM EDT Wed Apr 2 2025
...New UPDATE...
.UPDATE...
Issued at 1017 AM EDT Wed Apr 2 2025
Main concern today is the increasing southerly jet with 850mb
winds of 40-50 knots across the Plateau and much of the valley
and far east Tennessee mountains. Current wind advisory looks good
and no changes planned. Some of the valley locations could see
winds near advisory criteria especially for the ridge tops.
An area of low-level moisture has pulled north across the far
west side of the valley and Plateau. This area of clouds will
slowly erode through the afternoon. Otherwise, downslope winds off
the mountains into the valley will produce most clear sky and
unseasonably warm temperatures.
&&
.SHORT TERM...
(Today and tonight)
Issued at 332 AM EDT Wed Apr 2 2025
Key Messages:
1. Breezy conditions are expected, especially across the mountains
and Cumberland Plateau where a Wind Advisory is in effect.
2. Very low-end for storms exist across far western areas tonight
with slightly higher chances on Thursday.
3. Unseasonably warm temperatures are expected with highs reaching
near record values by Thursday.
Today
Currently early this morning, deep troughing is in place across the
Rockies with ridging over the eastern U.S. A deepening surface low
is moving through the Great Plains with robust convection ongoing.
High pressure is also centered just north of New England. This setup
has created a fairly tight MSLP gradient across our region,
especially over the mountains. As this system tracks towards the
Great Lakes, the already present low-level jet will exceed 60 kts to
our west with a frontal boundary becoming stationary over the Ohio
River Valley. Throughout the day, the strong MSLP gradient and
increasing 850mb winds will make for breezy conditions, especially
along the mountains and foothills where a Wind Advisory is already
in place. This was expanded to include the Cumberland Plateau
counties based on local terrain considerations and indications from
high-res model guidance. Outside of these locations, many places
will likely see wind gusts that at least reach near advisory
criteria, depending on how much mixing is achieved. Otherwise, the
broad southerly flow will lead to strong WAA across the region with
highs reaching well into the 80s. instability will be present, but
the better forcing will be well off to our west. The mountains will
provide enough lift for isolated convection chances by the afternoon.
Tonight
Overnight, the pattern remains similar in our area with a major
severe weather outbreak expected to be ongoing in West Tennessee and
western Kentucky. Similar 850mb winds will persist mountain winds.
The loss of mixing will allow winds to subside across many locations
with some still lingering due to the MSLP gradient. Regarding the
chances for convection, high-res model guidance continues to keep
activity to our west due to limited forcing and high pressure to our
east. Nevertheless, some convection could reach the Cumberland
Plateau or perhaps southwestern Virginia near the Kentucky border.
This is indicated by the FV3. However, all other CAMs still keep
everything training to our west. If anything does reach the area,
the overall shear and instability would support a marginal threat
for damaging winds or even a brief, spin-up tornado. But again, the
overwhelming consensus keeps activity out of our area.
Thursday
During the day on Thursday, low-level winds and the MSLP gradient
both weaken significantly as the system tracks far to the north into
eastern Canada. As ridging expands, 500mb heights will reach near
5,860m, values near normal during the summer. This continues to
underscore the expectation of near record temperatures. As surface
high pressure recedes eastward, chances are slightly higher for
rain. However, the overall wind profile and upper-level support are
less favorable across the board in comparison to today.
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 332 AM EDT Wed Apr 2 2025
Key Messages:
1. Abnormally warm weather pattern continues Friday and Saturday,
with temperatures around 20 degrees above normal; record-breaking
highs are likely.
2. Showers and thunderstorms affect the area Sunday, with potential
for strong storms with heavy rainfall.
3. Much colder temperatures Monday through Wednesday, with lows near
to below freezing Tuesday and Wednesday mornings.
Discussion:
A strong 500 mb ridge will be sitting off the SE US coastline to
start this period, with a 850-700 mb ridge axis extending westward
across the Deep South. This will keep convective activity mainly to
our northwest both Friday and Saturday. The NBM PoPs in the chance
range appear too high for this pattern and the strong capping
inversion shown in model soundings, and its PoPs will be cut back.
The pattern begins to shift on Sunday as a southern stream shortwave
trough phases with the northern stream over the Plains, causing the
Atlantic ridge to retreat and pushing a surface cold front toward
our area. Convection associated with the front is expected to spread
across the area on Sunday, but details on the timing remain
uncertain. Given the 40-50 kt LLJ and the favorable positioning of
the right entrance region of the upper jet, we will have good
dynamic forcing for strong storms that will produce heavy rainfall.
The severe potential will depend on how much instability we can get,
which doesn't appear impressive at this time. A later arrival time
of the front on Sunday afternoon will mean better instability and a
higher threat of severe storms. In any case, this period will bear
watching over the next few days.
Although the frontal passage occurs on Sunday afternoon/evening, the
upper trough lags behind as a clipper low drops SE from central
Canada to the Great Lakes region, finally pushing a longwave trough
through the Southeast on Tuesday. This will bring a colder air mass
to the area Monday and Tuesday, with highs mainly in the 50s to
lower 60s. As a surface high from central Canada settles over the OH
Valley region, low temperatures Tuesday and Wednesday mornings will
drop well into the 30s, and near or below freezing for a large
portion of our area. High temperatures should rebound closer to
normal for Wednesday.
Daily Record High Maximum Temperatures
Date Chattanooga Knoxville Tri-Cities Oak Ridge
04-02 88(2012) 88(1940) 88(2010) 87(2012)
04-03 89(1999) 85(1946) 82(2012) 87(1963)
04-04 88(1934) 87(1934) 83(2023) 84(1999)
04-05 89(2023) 89(2023) 86(2023) 88(2023)
&&
.AVIATION...
(12Z TAFS)
Issued at 659 AM EDT Wed Apr 2 2025
Early this morning, CHA has been reduced to MVFR, which is
expected to continue through much of the morning before lifting in
the early afternoon. Also, some LLWS will remain over the next
couple of hours before winds at the surface increase. Throughout
the day, breezy southerly to southwesterly winds are expected
with frequent gusts of 25 to 30 kts. Overnight, these winds are
expected to subside, most notably at TRI. Because of this
increased reduction in winds, LLWS was added in again for tonight
at TRI as winds at the surface will remain calm with values of 35
kts or more around 2,000 feet AGL. CHA and TYS will have slightly
stronger winds aloft, but lingering winds at the surface will
limit LLWS potential.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 83 67 86 67 / 10 10 10 10
Knoxville McGhee Tyson Airport, TN 81 67 85 66 / 10 10 20 10
Oak Ridge, TN 81 66 85 65 / 10 10 20 20
Tri Cities Airport, TN 76 63 84 61 / 10 10 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for Bledsoe-
Campbell-Marion-Morgan-Scott TN-Sequatchie.
Wind Advisory until 8 AM EDT Thursday for Blount Smoky Mountains-
Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi.
VA...NONE.
&&
SHORT TERM...DH
AVIATION...DHHazardous weather outlook, Apr 2, 3:25 AM EDT, 8 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 325 AM EDT Wed Apr 2 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-030730- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 325 AM EDT Wed Apr 2 2025 /225 AM CDT Wed Apr 2 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Strong and gusty winds are expected across much of the area today through tonight especially across the far East Tennessee mountains and adjacent foothills. Across the mountains and foothills, southerly winds of 20 to 30 mph with gusts up to 50 mph are expected. For the Cumberland Plateau, southerly winds of 15 to 25 mph with gusts up to 40 mph are expected. Many other places will be breezy through the day. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A cold front will bring showers and thunderstorms to the area on Sunday. While details are still unclear at this time, there may be a potential for strong to severe storms, along with heavy rainfall that could cause flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
Nearby
High Wind Warnings in Tennessee, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.